Alert archive / Colorado / Tornado Warnings in 2025

Tornado Warning 1, NWS Denver/Boulder, CO

April 23, 2025Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Apr 23, 2025, 6:39 PM MDT for Elbert County, Colorado. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2025, 6:39 PM MDT (00:39 UTC)
Expired
Apr 23, 2025, 7:00 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:48 PM MDTHAIL 24 S Matheson, COReport from mPING: Hen Egg (2.00 in.).
Apr 23, 6:53 PM MDTHAIL 2.51 E Matheson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 365 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WFUS55 KBOU 240039
TORBOU
COC039-240100-
/O.NEW.KBOU.TO.W.0001.250424T0039Z-250424T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
639 PM MDT Wed Apr 23 2025

The National Weather Service in Denver has issued a

* Tornado Warning for...
  East Central Elbert County in east central Colorado...

* Until 700 PM MDT.

* At 639 PM MDT, a severe thunderstorm capable of producing a 
  tornado was located over Simla, or 21 miles west of Limon, moving 
  east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Simla and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3913 10411 3924 10409 3923 10386 3908 10391
      3909 10405 3913 10405
TIME...MOT...LOC 0039Z 274DEG 18KT 3915 10405

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

RPK
1 follow-up statement
354 
WWUS55 KBOU 240050
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
650 PM MDT Wed Apr 23 2025

COC039-240100-
/O.CON.KBOU.TO.W.0001.000000T0000Z-250424T0100Z/
Elbert CO-
650 PM MDT Wed Apr 23 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 7 PM MDT FOR EAST CENTRAL 
ELBERT COUNTY...

At 650 PM MDT, a severe thunderstorm capable of producing a tornado 
was located over Matheson, or 17 miles southwest of Limon, moving 
east at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Simla and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3913 10411 3924 10409 3923 10386 3908 10391
      3909 10405 3913 10405
TIME...MOT...LOC 0039Z 278DEG 19KT 3915 10404

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

RPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Apr 23, 4:39 PM MDT, 2 hours earlier. Its key messages:

  • Increased chances for showers and thunderstorms late this afternoon and evening, a few could be severe over the plains southeast of Denver.
  • Another round of afternoon/evening showers and thunderstorms Thursday afternoon and evening, some of which could be severe along and east of the urban corridor.
  • Cooler Friday with light rain. Snow levels will remain above 9,000 ft elevation.
  • Well above normal temperatures possible this weekend. Critical fire weather conditions will be a concern on Sunday.
Area forecast discussion, Apr 23, 4:39 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
439 PM MDT Wed Apr 23 2025

.KEY MESSAGES...

- Increased chances for showers and thunderstorms late this
  afternoon and evening, a few could be severe over the plains
  southeast of Denver.

- Another round of afternoon/evening showers and thunderstorms
  Thursday afternoon and evening, some of which could be severe
  along and east of the urban corridor.

- Cooler Friday with light rain. Snow levels will remain above
  9,000 ft elevation.

- Well above normal temperatures possible this weekend. Critical
  fire weather conditions will be a concern on Sunday.

&&

.SHORT TERM /Through Thursday/...
Issued at 245 PM MDT Wed Apr 23 2025

A cold front has brought northeast winds to the area today
advecting cool air into the area. Moisture has gradually increased
through the day. Over the northeast plains, low clouds have
persisted and crept westward, with the leading edge of the low
clouds near Fort Collins to DIA line. It will likely be too cool
in this area to support strong to severe storms. The main threat
area for severe weather still looks to the southeast of Denver and
over/east of the Palmer Divide. SBCAPE has reached 1000 (J/kg).
There's plenty of shear to lead to stronger organized storm
development. The main threat area still looks to be eastern
Adam/Arapahoe, Elbert, southern Washington, and Lincoln counties.
Main threats will be hail, slightly larger than 1 inch in diameter
and 60 mph winds. Elsewhere, due to limited moisture and/or
instability the thunderstorms will be weaker. The severe threat
ends mid evening as the airmass begins to stabilize. There will be
enough lift for showers and weaker storms to persist through
evening hours over the northeast plains.

It will be another tricky forecast for Thursday. Low clouds will
prevail across much of urban corridor and eastern plans during the
morning hours. Will have low PoPs in the forecast since we could
see a little light rain or drizzle from this. The clouds will be
slow to burn off and may not burn off over the far eastern plains.
As far as severe weather goes, the far eastern plains look to be
too cool and capped. Farther west over the Front Range and
foothills, moisture will be limited, likely keep any convection
weak. The should be an area between the low clouds on the plains
and the drier air over the higher where it will be moist and warm
enough for stronger/severe storms. In this area are looking at
temperatures reaching the mid to upper 60s with dew points in the
40s. If readings reach this, MLCAPE reaches 1000 (J/kg). The I-25
corridor and nearby eastern plains seem to have the best chance at
seeing these favorable conditions for the stronger to severe
storms. However, where low clouds are slow or don't burn off, this
would likely result in too cool and stable conditions for strong
to severe storms.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 245 PM MDT Wed Apr 23 2025

Thursday night, upper level trough will be off the West Coast of the
U.S. with a weak to moderate southwesterly flow over Colorado. At
the surface, the pressure gradient between higher pressure over the
Northern Plains States and lower pressure over Colorado will allow a
cold front to push across Northeastern Colorado during the evening
with upslope flow behind it. Consequently, should see scattered to
numerous showers along with a few storms, east of the mountains
during the evening, transitioning to light rain and some drizzle
overnight. Some of the storms across the plains could be strong to
marginally severe during the early evening hours.

The light rain and drizzle should continue into the morning hours
with the low clouds breaking up by afternoon as the upslope flow
diminishes. With all the low clouds in place, the temperatures on
Friday will be quite cool with max readings only expected to climb
into the 50s across the plains. By afternoon, there should be enough
daytime heating and instability to produce another round of scattered
to numerous showers and a few thunderstorms from the Front Range
mountains eastward into the adjacent plains.

Over the weekend, the models are showing a closed upper low tracking
from Central California into the Great Basin. Ahead of this system,
Colorado will be under the influence of a dry southwesterly flow
aloft which should result in warmer and drier weather across the
forecast area. The exception may be across the far Northeastern
Plains on Saturday where lingering low clouds and fog in the morning
may keep temperatures on the cool side. There may also be enough
moisture and instability Saturday afternoon to produce a few high
based showers and storms across the CWA as well. Further to the east
where greater moisture and instability exist, can't rule out a
stronger storm.

On Sunday, model cross sections are showing a downsloping
southwesterly flow setting up east of the mountains. This flow is
expected to produce very warm and dry conditions across the
plains with temperatures climbing into the upper 70s and lower
80s. This combined with gusty southwesterly winds to 40 mph would
lead to increasing fire weather concerns during the afternoon and
early evening hours.

By early next week, the upper low moves across the Northern Rockies
and Northern Plains States with a trailing cold front moving through
Northeastern Colorado. This pattern should lead to cooler unsettled
weather across the forecast area with some snow possible over the
higher mountains.

&&

.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 431 PM MDT Wed Apr 23 2025

Best chc of tstms thru 02z may stay to the south and east of DIA.
Winds have gone more ENE at DIA behind a boundary while winds
were more north at APA and BJC. Next question is development of
stratus. It has been lingering to the northeast of DIA late this
aftn. Timing of it developing isn't certain, especially if winds
eventually go more southeast. For now have included a tempo group
for MVFR ceilings between 03z and 06z. After 06z will have MVFR
ceilings with IFR cilings between 11z and 16z. Expect these lower
ceilings will lift by 19z on Thu. Winds will be light Se in the
morning and then transition to E or SE by 19z. There will be a chc
of tstms mainly after 21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...JK
AVIATION...RPK
Hazardous weather outlook, Apr 23, 11:09 AM MDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Wed Apr 23 2025

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Wed Apr 23 2025
This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated light showers are possible this afternoon, spreading
from the high country onto the eastern plains. Briefly gusty
winds may accompany the stronger showers that develop today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon showers and thunderstorms are forecast most
days this week, especially Wednesday and Thursday. A couple
stronger storms on Wednesday afternoon could produce hail and
gusty winds, mainly east of I-25. We should transition to warmer
and drier weather over the weekend with potential fire weather
concerns across portions of the plains by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Apr 23, 4:48 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Denver CO
448 PM MDT Wed Apr 23 2025

COZ041-232330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
448 PM MDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Greenland, or 35 miles south of Denver, moving
east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Elbert, Elizabeth, Kiowa, Ponderosa Park, Castlewood Canyon and
  Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3916 10478 3933 10483 3944 10449 3919 10442
TIME...MOT...LOC 2247Z 253DEG 13KT 3925 10473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK
Local storm report, Apr 23, 5:26 PM MDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
526 PM MDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             5 WNW Elbert            39.26N 104.61W
04/23/2025  M1.75 Inch       Elbert             CO   CO-OP Observer

&&

JLS
Local storm report, Apr 23, 5:27 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
527 PM MDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             5 WNW Elbert            39.26N 104.61W
04/23/2025  M1.75 Inch       Elbert             CO   CO-OP Observer

&&
Local storm report, Apr 23, 5:49 PM MDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
549 PM MDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             1 N Fondis              39.23N 104.45W
04/23/2025  E1.00 Inch       Elbert             CO   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Apr 23, 6:23 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
623 PM MDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             9 ESE Fondis            39.19N 104.29W
04/23/2025  E1.50 Inch       Elbert             CO   Trained Spotter

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:15 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Apr 23, 6:55 PM MDTTornado WarningBOUElbert, Lincoln35 min
Apr 23, 7:23 PM MDTSevere Thunderstorm WarningBOULincoln37 min
Apr 23, 7:25 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln35 min
Apr 23, 8:02 PM MDTSevere Thunderstorm WarningBOULincoln28 min
Apr 23, 8:23 PM MDTSevere Thunderstorm WarningBOULincoln37 min
Apr 24, 1:27 PM MDTSpecial Weather StatementBOUDenver63 min
Apr 24, 2:11 PM MDTSpecial Weather StatementBOUDouglas34 min
Apr 24, 2:15 PM MDTSpecial Weather StatementBOUDenver30 min
Apr 24, 2:35 PM MDTSpecial Weather StatementBOUArapahoe40 min
Apr 24, 2:42 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert33 min
Apr 24, 2:51 PM MDTSevere Thunderstorm WarningBOUAdams, Weld39 min
Apr 24, 2:56 PM MDTTornado WarningBOUElbert27 min
Apr 24, 3:18 PM MDTSevere Thunderstorm WarningBOUElbert27 min
Apr 24, 3:42 PM MDTSevere Thunderstorm WarningBOUElbert33 min
Apr 24, 4:19 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Apr 24, 4:37 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Apr 24, 4:49 PM MDTSevere Thunderstorm WarningBOUWeld22 min
Apr 24, 5:26 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln34 min

Nearby

Tornado Warnings in Colorado, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.